Medications

Avatar for sabrtooth
iVillage Member
Registered: 12-03-1999
Medications
3
Wed, 11-18-2009 - 12:07am

Since we have several people here with kids on Abilify, I thought I'd just put this out as a separate discussion. First, I want to say that I BELIEVE in better living thru Chemistry. I believe in meds. My kids, and myself, are LIVING proof that meds make a difference. BUT..... people do not investigate. People hear drugs direct marketed to them, and do not read the fine print, or believe it will not happen to them. People believe their doctors, unaware that the doctors are influenced by the SAME commercials, and by drug reps that go into Drs offices and give them free samples, and enter the doc into "contests" over which office writes the most prescriptions --with the winner getting cash, gift certificates, cruises, you name it. I have worked in dental offices(I'm an RDH) for 15 years, and I've seen it first hand.

My own experience happened when I was 47. I had had a hysterectomy, and was put immediately on Premarin, because I was "too young" to be without hormones. Now mind, I'd had a tubal at age 32 so I WOULDN'T be on hormones(birth control) the next 20 years. Anyway, a few weeks later I was at my kids' doc, and I mentioned to his nurse that I was having chest pains, which my gyne had discounted as being related to the hormones. She told me to get off the hormone IMMEDIATELY, because she had almost been killed by a pulmonary embolism caused by the Premarin. Which NOBODY acknowledged. She advised me to switch to a plant based estrogen as the safest alternative. Then she asked me, WHY are you taking it? I said, because my doc recommended it. For WHAT symptoms? Well, hot flashes, vaginal dryness.... She said, "Will hot flashes or vaginal dryness KILL you? Because the estrogen sure can."

And THEN, my gf, who'd gone on the premarin 6 mos before me, was dx'd with breast Ca. I talked to my gyne, and he said, well, altho the drug DOES seem to cause breast Ca, it protects against heart attack. And you have 6 MONTHS to diagnose and treat the cancer. You have six MINUTES to diagnose and treat a heart attack. Seemed like a reasonable trade to me, until I learned that the drug did NOTHING to protect you against heart attack or stroke, and might even CAUSE more heart attacks and stroke. The doc was simply parroting what he'd been told by the drug reps.

So, was it worth an increased risk of breast cancer, heart attack stroke, and ALZHEIMERS, to avoid HOT FLASHES AND VAGINAL DRYNESS??? I thought not.

Within the last few years, I've had to see BURIED, friends and relatives who took meds that were suggested to a Dr. by a drug rep, that had SERIOUS side effects that were MUCH worse than the effects of the presenting illness. BUT, the people didn't want to be inconvenienced by nagging, NONFATAL problems, or they wanted a quick fix, or they'd heard about it on the TV. And in addition, the conditions did have older meds that treated it.

Th people who DIED took Remicade for colitis, Humira for arthritis, and Methotrexate for arthritis/fibromyalgia. NONE of these people were suffering from SEVERE, incapacitating pain or symptoms. The methotrexate victim was merely having body aches. All said, at first, they felt FINE on the meds...

As an RDH, I see hundreds of people a year, and question each one about their medical history. It is here that I found people suffering from the side effects of Abilify, Lyrica, Yasmin, Fosamax, Actonel, Propulsid, Baycol, Bextra, Vioxx, Accutane, ... The list, unfortunately, is endless.

And even tho I KNOW what can happen, I can still be "taken"...
About a month ago, I had a severe case of bronchitis, along with wheezing, body aches, chills and swollen glands. Since I have bronchial asthma, I called my my regular MD and asked that he see me. He told me that anyone presenting with symptoms that MIGHT be from Swine Flu needed to be seen in a clinic approved to do nasal swabs & cultures FIRST. He said he was not approved, but he referred me to one that was. He told me that if there was a Dr on duty at the clinic, that Dr could probably treat me, or I could go to his office after I got "swabbed". When I got to the office, I was coughing up a lung and suffering from severe body aches. The LAST thing I wanted to do, was go to a SECOND drs appointment if I could avoid it. After I was told the swab was negative for H1N1, the clinic Dr said since I did NOT have a virus, she could prescribe an antibiotic, so my bronchitis would not trigger an asthma attack. She even kindly prescribed me a Depomedrol Dosepak to treat my coughing. The antibotic she prescribed for me was Levaquin. When I got home, I read all the warnings, which included a statement that there was a risk of tendon damage, among other things, but that the risk was negligible under age 60 and without strenuous exercise. It did mention that concomitant use with steroids increased the risk. So I did NOT take the Depo she had prescribed. I had a cup of soup and went to bed. The next morning, I went to work with pain in my left knee. A patient during the day noticed me limping, and in the course of conversation, mentioned she'd heard of SEVERE side effects from Levaquin. I replied that the paperwork said side effects only happened when you also took steroids, were over 60, and exercised strenuously. She shrugged. The next morning, my knee still hurt, but I took my third dose, and went to the cemetary. I got out of the car there, took one step, and collapsed. I could not bear weight on the leg. I had surgery 6 days later, having ruptured BOTH the lateral and medical meniscus. My ortho refuses to admit there was a connection, but does say the drug seemed to be "very strong" for mere bronchitis. A subsequent Google search revealed that Levaquin, along with it's friends Tequin and Cipro, are the cause of THOUSANDS of reports of severe side effects, and that Tequin had been pulled off the market. THAT was no surprise to me, since in 2001 my dd had been given IV Tequin to treat a kidney infection, and immediately went into convulsions. My screams to discontinue the drug probably saved her life. I suddenly realized that one of my friends, who has been suffering from a progressive and severe neuropathy and muscle wasting on one side of his body, had been given Cipro repeatedly for kidney stone infections over the past few years. Ironically, he'd also been given Neurontin for pain when symptoms began, and Neurontin has been linked to loss of coordination; memory loss; mental or mood changes; numbness of an arm or leg; and one-sided weakness, among other things.

In all three of these cases, good old amoxicillin would have done the trick, albiet a little more slowly, but amox wasn't the "hot new drug" that drug companies were pushing.

And in all cases I've related, people felt GREAT on the meds, until problems began--which could be as short as a few minutes, or as long as several years. And the overriding thing to take away from this, is in all cases, older, SAFER drugs could have been used, even if they did not show as dramatic a result, AND in many cases, the drugs were taken to treat NON-fatal conditions that only impacted "lifestyle".

I am not a Dr, and I cannot tell anyone to refuse treatment suggested by their Dr. I WOULD caution everyone to ask WHY a particular drug is being used, over an older, more established drug.

http://www.nybooks.com/articles/22237
http://www.lawyersandsettlements.com/case/tequin_blood_sugar.html
http://www.cbsnews.com/stories/2004/04/15/eveningnews/main612150.shtml
/NEWS_cholesterol_drug_linked.htm
http://www.webmd.com/ibs/news/20070330/ibs-drug-zelnorm-taken-off-us-market
http://www.pbs.org/wgbh/pages/frontline/shows/prescription/hazard/

iVillage Member
Registered: 10-09-2004
In reply to: sabrtooth
Wed, 11-18-2009 - 2:42pm

My son's pediatician suggested Abilify and I researched it and decided against it. It can have some severe side affects and I really felt that I wanted to exhaust every other option before the Abilify.

iVillage Member
Registered: 03-25-2008
In reply to: sabrtooth
Wed, 11-18-2009 - 3:03pm

Yes, you really do have to give medications careful thought and really be an advocate for your child. Our son's psychiatrist wanted him to go on Risperdal and noted one of the side effects is death! Rare situations, but still ... no way we were giving that to our then four-year-old son.

I think healthcare in general requires patients to take care into their own hands and question it all. Definitely worth asking lots of questions, researching and making sure you're comfortable with a medication choice before moving forward with it.

Michelle

iVillage Member
Registered: 06-10-2007
In reply to: sabrtooth
Wed, 11-18-2009 - 6:15pm

I agree, sometimes the Dr's have NO IDEA what they are doing, or what the meds will do.


We had to see a new Psych once, and he Rx'd DD Straterra , 60 mgs. UM, it has to be ramped, and her target at the time was 28 mgs, but he insisted, so we left and never went back. DO your research, it pays off.

A child may HAVE ADHD, but it is not what they ARE. Never tell a child they ARE ADHD.